Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 263, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2010, 4:13 PM CDT for Buena Vista County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2010, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 31, 2010, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1829 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
379
WUUS53 KFSD 312113
SVRFSD
IAC021-312200-
/O.NEW.KFSD.SV.W.0263.100831T2113Z-100831T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT TUE AUG 31 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
* UNTIL 500 PM CDT
* AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TRUESDALE...OR 10 MILES NORTH OF
STORM LAKE...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARATHON AND ALBERT CITY AROUND 430 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4270 9525 4281 9531 4292 9494 4291 9493
4274 9492
TIME...MOT...LOC 2113Z 246DEG 27KT 4279 9513
WIND...HAIL <58MPH 1.00IN
$$
RSR2 follow-up statements
630 WWUS53 KFSD 312133 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 433 PM CDT TUE AUG 31 2010 IAC021-312200- /O.CON.KFSD.SV.W.0263.000000T0000Z-100831T2200Z/ BUENA VISTA IA- 433 PM CDT TUE AUG 31 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST BUENA VISTA COUNTY UNTIL 500 PM CDT... AT 433 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ALBERT CITY...OR 15 MILES NORTHEAST OF STORM LAKE...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL BUENA VISTA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4270 9522 4285 9509 4289 9493 4274 9492 TIME...MOT...LOC 2133Z 258DEG 24KT 4281 9496 WIND...HAIL <58MPH 1.00IN $$ RSR
783 WWUS53 KFSD 312157 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 PM CDT TUE AUG 31 2010 IAC021-312207- /O.EXP.KFSD.SV.W.0263.000000T0000Z-100831T2200Z/ BUENA VISTA IA- 457 PM CDT TUE AUG 31 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST BUENA VISTA COUNTY WILL EXPIRE AT 500 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4270 9522 4285 9509 4289 9493 4274 9492 TIME...MOT...LOC 2157Z 258DEG 24KT 4284 9475 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:25 PM CDT, 48 minutes earlier.
Area forecast discussion, Aug 31, 3:25 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT TUE AUG 31 2010 .DISCUSSION... THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST IOWA INTO SOUTHWEST MINNESOTA AND SE SD AHEAD OF A SURFACE COLD FRONT. EXPECT STORMS TO BECOME MORE WIDESPREAD WITH ADDITIONAL HEATING LATE THIS AFTERNOON WITH AN OUTSIDE CHANCE OF ONE OR TWO STORMS APPROACHING THE LOWER END OF SEVERE LIMITS. FURTHER TO THE WEST...A BAND OF ACCAS SHOWERS ROOTED IN THE 10-15K FOOT LAYER ACROSS CENTRAL SOUTH DAKOTA WILL CONTINUE TO LIFT OFF TO THE NORTHEAST THIS EVENING. THIS AREA IS NOT OVERLY UNSTABLE...JUST A RESPONSE TO NEARLY DRY ADIABATIC LAPSE RATES IN THE LAYER. CONTEMPLATED ADDING A MENTION OF SPRINKLES WITH THIS BAND...BUT GIVEN THE DRY AIR BELOW THE CLOUD BASE HAVE LEFT MENTION OUT FOR NOW. OVERALL SHOULD SEE A GENERAL COOLING TREND AS A MESO-HIGH BUILDS INTO THE AREA. HAVE LOWERED LOWS ESPECIALLY IN THE WEST WHERE TEMPERATURES DIDN/T GET AS WARM AS ANTICIPATED AND DRY AIR ALONG WITH LIGHT WINDS SHOULD ALLOW FOR GOOD RADIATIONAL COOLING. FURTHER TO THE EAST...LOW LEVEL COLD AIR ADVECTION SHOULD HELP TO KEEP WINDS UP. THIS ALONG WITH LINGERING CLOUD COVER SHOULD KEEP TEMPERATURE WARMER THAN LOCATIONS FURTHER TO THE WEST. MOST OF WED DURING THE DAY SHUD BE DRY AND RELATIVELY PLEASANT WITH LLM BEGINNING TO RETURN IN THE AFTN AHEAD OF NEXT S/W. SFC BNDRY WL BE LOCATED FM NRN NEB INTO WRN SD AND AS S/W MOVES INTO THE WRN DAKOTAS...SCT TRW SHUD BEGIN TO FIRE UP NEAR THIS BNDRY ACRS THE FAR S AND WEST BY MID TO LATE AFTN. PRECIP SHUD BECOME MORE WDSPRD DURING THE EVE ESPEC ERN CWA. A FEW STORMS CUD BECOME SVR IN THE LATE AFTN AND EVE W OF I29 WITH A SHIFT TO HEAVY RAIN POTENTIAL DURING THE LATE EVE AND OVERNIGHT HOURS AS THE STORMS APPROACH AND CROSS I29. THE THREAT OF STROMS SHUD DECREASE FM THE W AFTER MIDNIGHT AS S/W PUSHES E OF I29. STILL CAN NOT RULE OUT SOME REDEVELOPMENT ACRS THE W AFTER MIDNIGHT WITH SECONDARY S/W AS WAS THE CASE LAST NIGHT. MAIN S/W WL DIG SEWD ACRS THE ERN DAKOTAS AND MN ON THU AND LIKELY TO SEE SOME SCT RW ACRS THE E WITH THIS SYS...SO WL ADD CHC OF RW TO FSCT DURING THE DAY. SHUD ALSO BE A BREEZY DAY AS WND WL GUST TO 30 MPH BEHIND THE SFC FNT. TEMPS CLOSE TO NORM ON WED...BUT MUCH COOLER AIR FOR THU WITH THE POT FOR TEMPS NOT HITTING 70 ACRS NERN CWA DUE TO CLOUDS...CAA AND SCT RW. SHUD BE A COOL START TO FRI...BUT MORE SUN WL ALLOW TEMPS TO BE A FEW DEG WARM. PBLY WL SEE CU FORM ACRS THE E BY AFTN SO PC SKIES EXPECTED ACRS THE E. THERE ALOS CUD BE A FEW RW- E OF I29 IN THE AFTN AS EC IS TRYING TO INDICATE. FOR NOW WL LEAVE DRY BUT LATER SHIFTS MAY NEED TO ADD SMALL POPS ACRS SW MN IN THE AFTN. WEEKEND LOOKS TO BE QUITE NICE WITH HIGH TEMPS A FEW DEG BLO NORM ON SAT AND NEAR NORM ON SUN. NEXT SYS WL SLIDE ACRS NRN PLAINS MON INTO TUES. SYSTE IS FAIRLY WEEK SO WL ONLY HAVE SMALL POPS FOR MON INTO TUES. && .AVIATION... SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA LATE THIS AFTERNOON SHOULD SHIFT EAST INTO CENTRAL IOWA AND CENTRAL MINNESOTA. NORTHERLY WINDS WILL GRADUALLY SHIFT EAST OVERNIGHT AS HIGH PRESSURE MOVES ACROSS THE NORTHERN PLAINS. AN ELEVATED CORRIDOR OF EASTERLY WINDS SHOULD MIX TO THE SURFACE ON WEDNESDAY...RESULTING IN INCREASING WINDS AFTER 15Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 31, 11:02 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT TUE AUG 31 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1102 AM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT MOVING ACROSS THE AREA WILL BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF HIGHWAY 60 ACROSS NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF HAL DOLLARS AND WIND GUSTS TO 60 MPH. FLOODING... LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE NEXT COUPLE OF WEEKS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME STORMS LIKELY PRODUCING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT EAST OF HIGHWAY 60 ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 31, 2:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 11 S BURKE 43.02N 99.29W
08/30/2010 E70.00 MPH GREGORY SD TRAINED SPOTTER
0546 PM HAIL SW HERRICK 43.12N 99.19W
08/30/2010 E1.00 INCH GREGORY SD PUBLIC
TIN ALSO BLOWN OFF HOUSE AND HAY BALE BLOWN ACROSS ROAD.
0548 PM TSTM WND DMG SSE HERRICK 43.12N 99.19W
08/30/2010 GREGORY SD PUBLIC
4-5 INCH DIAMETER BRANCHES DOWN
0555 PM TSTM WND GST 10 W PLATTE 43.39N 99.05W
08/30/2010 E60.00 MPH CHARLES MIX SD PUBLIC
0605 PM TSTM WND DMG 12 NW PLATTE 43.49N 99.05W
08/30/2010 CHARLES MIX SD CO-OP OBSERVER
HOME DAMAGED WHEN WAGON WAS BLOWN ONTO IT. BARN DOOR
BLOWN OFF. ESTIMATED WIND IN EXCESS OF 60 MPH.
0612 PM TSTM WND GST 7 NNW MOUNT VERNON 43.81N 98.31W
08/30/2010 E70.00 MPH DAVISON SD TRAINED SPOTTER
HAIL TO THE SIZE OF QUARTERS
0620 PM TSTM WND GST 2 WSW LETCHER 43.89N 98.18W
08/30/2010 E80.00 MPH SANBORN SD LAW ENFORCEMENT
5 GRAIN BINS DESTROYED. TREES 2 TO 3 FEET IN DIAMETER
UPROOTED. DAMAGE EXTENDS TO W SIDE OF LETCHER.
0638 PM TSTM WND GST 2 NW FORESTBURG 44.04N 98.14W
08/30/2010 E70.00 MPH SANBORN SD STORM CHASER
0638 PM TSTM WND DMG 1 SE MARTY 42.98N 98.41W
08/30/2010 CHARLES MIX SD TRAINED SPOTTER
DOOR RIPPED OFF SHED. LARGE BRANCHES DOWN.
0643 PM TSTM WND DMG 1 W WAGNER 43.08N 98.32W
08/30/2010 CHARLES MIX SD TRAINED SPOTTER
15 FEET OF SOFFIT TORN OFF HOUSE.
0646 PM TSTM WND DMG 9 NNW ARTESIAN 44.14N 97.96W
08/30/2010 SANBORN SD PUBLIC
8 TO 12 INCH DIAMETER LIMBS TORN OFF TREES
0700 PM TSTM WND GST 10 WSW SPRINGFIELD 42.82N 98.08W
08/30/2010 E60.00 MPH BON HOMME SD PUBLIC
0702 PM TSTM WND GST 1 W CORSICA 43.42N 98.43W
08/30/2010 E60.00 MPH DOUGLAS SD AMATEUR RADIO
55 TO 60 MPH WIND GUST. NO REPORTED DAMAGE.
0720 PM TSTM WND GST PARKSTON 43.39N 97.99W
08/30/2010 E60.00 MPH HUTCHINSON SD PUBLIC
0755 PM TSTM WND DMG 3 NNW OLDHAM 44.28N 97.33W
08/30/2010 KINGSBURY SD PUBLIC
TREES DOWN AND SEMI BLOWN OVER
&&
JCNearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.